Texas, 2003

High Wind in Texas, December 15, 2003

December 15, 2003 · NWS AMA · 2 events in 2 counties and zones

Low pressure in the upper atmosphere over New Mexico deepened as it tracked east towards the Texas panhandle. This resulted in a very tight surface pressure gradient over sections of the Texas panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Low pressure in the upper atmosphere over New Mexico deepened as it tracked east towards the Texas panhandle. This resulted in a very tight surface pressure gradient over sections of the Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 15, 3:41 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 15, 3:41 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
341 AM CST MON DEC 15 2003

AN INTENSE LOW PRESSURE SYSTEM SCHEDULED TO MOVE THROUGH THE
PANHANDLES TODAY...AND WILL RESULTING IN VERY WINDY CONDITION TODAY.
WATER VAPOR SHOWED A JET STREAK...LOCATED OVER ARIZONA EARLY THIS
MORNING. THIS SPEED MAXIMUM SHOULD AFFECT THE AREA AROUND MIDDAY...
ALLOWING SURFACE WINDS TO BRUSH AGAINST THE HIGH WIND WARNING
CRITERIA...ESPECIALLY OVER THE SOUTHERN TWO ROWS OF THE TEXAS
PANHANDLE.

UP NORTH...WRAPAROUND PORTION OF THIS SYSTEM COULD BRING A LITTLE
PRECIPITATION THIS AFTERNOON AND EVENING. TRANSITION FROM
LIQUID TO FROZEN EXPECTED TO OCCUR SHORTLY BEFORE THE BACK EDGE OF
THE SYSTEM EXITS THE AREA. ANY SNOW THAT OCCURS WILL BE LESS THAN
ONE INCH.

REST OF THE FORECAST WILL REMAIN DRY.

FCSTID = 08

AMARILLO    54 19 44 20 / 10 20 00 00
BEAVER      50 18 43 20 / 20 30 00 00
BOISE CITY  46 17 40 18 / 20 20 00 00
BORGER      56 18 46 19 / 10 20 00 00
BOYS RANCH  54 18 45 20 / 10 20 00 00
CANYON      54 19 44 20 / 00 20 00 00
CLARENDON   60 24 48 23 / 00 20 00 00
DALHART     52 16 42 19 / 20 20 00 00
GUYMON      49 17 41 18 / 20 30 00 00
HEREFORD    52 19 43 20 / 00 10 00 00
LIPSCOMB    53 22 44 21 / 20 30 00 00
PAMPA       57 21 45 20 / 10 20 00 00
SHAMROCK    62 28 49 23 / 00 20 00 00
WELLINGTON  65 27 51 25 / 00 20 00 00

.AMA...
TX...HIGH WIND WARNING TODAY Z011>014-016>019.
OK...NONE.
Hazardous weather outlook, Dec 15, 6:00 AM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON DEC 15 2003

OKZ001>003-TXZ001>020-151915-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT TODAY FOR PORTIONS OF THE SOUTHERN
TEXAS PANHANDLE INCLUDING THE GREATER AMARILLO METROPOLITAN AREA. A
WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TEXAS PANHANDLE
AND THE OKLAHOMA PANHANDLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

SLATTERY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Deaf Smith

When
December 15, 9:00 AM CST to 6:00 PM CST
Where
Deaf Smith forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Estimated sustained wind speed at Hereford.

High Wind, Gray

When
December 15, 4:00 PM CST to 6:00 PM CST
Where
Gray forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Sustained wind measured at Pampa airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331181, 5331180.